Hail, Mille Lacs
- When
- September 22, 4:30 AM CST
- Where
- Mille Lacs County, 1.18 mi NE of Wahkon
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.130, -93.500
Several thunderstorms developed along an elevated core of strong instability in west central, and central Minnesota during the early morning of Friday, September 22nd. These storms tracked along a line from north of Alexandria, to Mora, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several thunderstorms developed along an elevated core of strong instability in west central, and central Minnesota during the early morning of Friday, September 22nd. These storms tracked along a line from north of Alexandria, to Mora, Minnesota. Most of the storms were non-severe and produced up to nickel size hail and gusty winds of 40 to 50 mph. However, one of the storms became severe and produced severe hail north of Mora. Other storms developed farther to the south, but remained non-severe and produced an occasional penny size hail stone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 22, 3:04 AM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
404 AM CDT Fri Sep 22 2017
.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Fri Sep 22 2017
As of 3AM this morning, the warm front had lifted to the I-94
corridor from Alexandria toward St Cloud, with a mostly capped
environment in the warm sector. However, accas was fairly
widespread across the state of Iowa and quickly advancing northward.
So, convection is trying across that region and a few cells have
overcome the cap but remain very isolated.
In the vicinity and north of the front though, more widespread
thunderstorms continue to develop early this morning. Expect storms
to move east through central MN through the mid morning hours. The
warm front will lift north of the forecast area today, with a cap in
place through the day. 850mb temps will soar to near +25C by this
afternoon and southerly flow will bring winds of 15-20 with gusts to
30 MPH as the surface low works through the eastern Dakotas through
northern Minnesota tonight. Still expect highs in the upper 80s and
low 90s with dewpoints in the low 70s to make for apparent
temperatures in the upper 90s to about 100 degrees this afternoon.
Wet bulb globe temperatures look to reach the lower 80s this
afternoon across most of southern Minnesota and west central
Wisconsin.
The cold front will remain mainly to our west through the evening,
but will begin to encroach on western MN overnight. With this
boundary comes our next chance of thunderstorm activity. Due to the
SW to NE orientation of the front, the highest pops overnight are
across much of northern MN extending to the SW encompassing much of
western MN. Expect eastern MN and western WI to remain dry
overnight with that front reaching western MN by 12Z.
.LONG TERM...(Saturday through Thursday)
Issued at 400 AM CDT Fri Sep 22 2017
Saturday/Saturday night will be wet across the northwestern 1/4 of
MPX forecast area. As with previous discussions, the abnormally
high PWAT values combined with a nearly stationary front, and several
rounds of thunderstorms, will lead to the potential of flooding.
Later shifts may need to see if a Flood Watch needs to be issued
in portions of west central/central Minnesota. Currently WPC has a
slight risk of excessive rainfall on Saturday/Sunday for portions
of west central/southwest and central Minnesota.
After Saturday night,
Although models /EC, GFS, GEM/ are similar in the evolution of the
break down of the upper ridge across the Great Lakes, and mean
trough over the western 1/4 of the CONUS by Sunday night, there
remains a few differences past Sunday.
First, how much energy is left in the Rockies once the mean trough
out west de-amplifies, and one of the short waves move across the
Northern Plains, Upper Midwest by Tuesday? Both the GFS/EC hold more
energy across the southern Rockies compared to the GEM. The GEM
keeps a more progressive long wave trough moving across the Northern
Plains/Upper Midwest by midweek. Although this is similar to the GFS
by late in the week, both these models have a more significant short
wave diving southeast across the Midwest compared to the EC. This
will have considerable differences in the weather next week on which
model is correct. The best approach is to continue a more ensemble
mean which leads to a less amplified short wave diving across the
Midwest. Plus, an upper ridge begins to build back across the
northern Rockies, leading to milder conditions late next week, and
into the first week of October. In simple terms, the abnormally warm
weather will turn more seasonable by early next week, along with a
round or two of showers and thunderstorms, especially late
Monday/Tuesday as the mean short wave ejects across the Upper
Midwest. Drier and more seasonable temperatures will return by
Wednesday/Thursday, with questionable conditions by Friday, and into
next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1117 PM CDT Thu Sep 21 2017
Convection is now breaking out over central and northern MN in
response to a northward punching warm front and a lingering cold
front near the border with the Dakotas. Can expect scattered
coverage around KAXN with diminishing coverage dropping south to
the I-94 corridor with no precipitation expected south of I-94.
Window for precip is generally 06z-12z so only partly cloudy skies
are expected for much of the day on Friday (along with the very
warm temperatures). The other issue will be strong nocturnal
jetting both overnight tonight and again tomorrow night into
Saturday morning. Directional component plus the speeds around 50
knots will create LLWS conditions.
KMSP...LLWS conditions expected through the morning push on Friday
with SE surface winds and SW winds up to 2 kft at around 50 knots.
Mixing after daybreak will blend those winds aloft down to the
surface, creating breezy southerly winds all day. Chances are
quite low for overnight convection so have opted to run with a dry
TAF this cycle but will monitor radar and amend as needed. LLWS
conditions are again expected tomorrow night.
/OUTLOOK FOR KMSP/
Sat...Mainly VFR. Slight chance MVFR/TSRA. Winds SSW 5-10 kts.
Sun...Mainly VFR. Slight chance MVFR/TSRA. Winds SW 5-10 kts.
Mon...MVFR/TSRA. Winds S 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for MNZ060>063-068>070.
&&
SHORT TERM...SPD
LONG TERM...JLT
AVIATION...JPCHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 407 AM CDT Fri Sep 22 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 230915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 407 AM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Morning thunderstorms are likely across central Minnesota. Some could produce large hail and strong winds. Hot and humid conditions are expected today with peak afternoon heat indices between 95 and 100 expected. Heat illnesses may occur, primarily for those who are active outdoors. Additional thunderstorms are possible tonight across western and central Minnesota. There is a marginal risk of severe weather in this area. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for thunderstorms exist from Saturday through Monday night. There is a marginal risk of severe weather Saturday with the main threats being hail and wind. Repeated rounds of thunderstorms this weekend in western Minnesota will also lead to an increased risk for flooding. Hot and humid conditions with heat indices into the mid 90s are expected again Saturday from southeast Minnesota into western Wisconsin. Heat illnesses may occur, primarily for those who are active outdoors. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight in western MN.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT FRI SEP 22 2017
MNZ044-045-220545-
Mille Lacs-Kanabec-
1213 AM CDT FRI SEP 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANABEC AND
NORTHERN MILLE LACS COUNTIES...
At 1213 AM CDT, a strong thunderstorm was located 9 miles south of
Onamia, or 26 miles south of Mille Lacs Lake, moving northeast at 45
mph.
Dime size hail is possible with this storm.
Locations impacted include...
Onamia, Isle, Wahkon, Warman and Bayview.
This includes U.S. Highway 169 between mile markers 197 and 212.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4615 9343 4615 9314 4582 9366 4586 9377
4592 9377 4625 9351 4624 9343
TIME...MOT...LOC 0513Z 218DEG 39KT 4593 9364
SPDSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 AM CDT FRI SEP 22 2017
MNZ042-043-220945-
Morrison-Todd-
400 AM CDT FRI SEP 22 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES...
At 400 AM CDT, a strong thunderstorm was located near Browerville, or
21 miles west of Little Falls, moving northeast at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Long Prairie, Browerville, Motley, Cushing, Philbrook and Crow Wing
State Park.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 114 and 133.
U.S. Highway 71 between mile markers 188 and 196.
LAT...LON 4633 9462 4631 9455 4631 9451 4634 9444
4627 9434 4623 9440 4619 9438 4593 9476
4604 9496 4635 9466
TIME...MOT...LOC 0900Z 222DEG 37KT 4605 9479
SPDThe Duluth radar (KDLH), 126 km away, was scanning. The volume nearest the first event began at 10:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715374, 715375.